Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Threatening and derogatory voices heard. Feels elated or sucidal at times. Treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I hear voices saying threatening and derogetory things every day and have done for months, sometimes the voices are as lod as a shout and always seem real no matter how long it happens for it always seems to be a step ahead, i am sometimes elated and sometimes suicidal, i oftten think of running away and have done many times but the voices and scenarios change. what would be my diagnosis in your opinion?
Posted Sat, 21 Apr 2012 in Eating Disorders
Answered by Dr. Ashish Mittal 1 hour later

Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     34 year old male
•     History of alcoholism. Abstinent for 18 months
•     Complaints of: Hearing threatening and derogatory voices (for months), fluctuation in mood and suicidal ideation
•     On treatment with: Olanzapine 20mg, Citalopram 40mg.

From your history it is apparent that you are having auditory hallucination which occurs in psychotic illness. Following condition may have psychotic symptoms considering your case:
•     Schizophrenia
•     Schizoaffective illness: considering mood fluctuation

In both of these condition treatments do not differ much but schizoaffective illness has a bit better prognosis than schizophrenia. Both illness occur because of excess dopamine activity in brain. Final diagnosis can be confirmed only on detailed history and mental status examination in person.

Regarding treatment: your treatment is in right direction as you are receiving olanzapine which is an antipsychotic medication and will relieve you from threatening and derogatory voices. Citalopram is an antidepressant.

You are definitely are being benefited with the treatment, which is reflected in the fact that you are able to recognize your symptoms and write to me about it. Which would not have been possible for a person otherwise. So I strongly recommend you to continue taking your medicine regularly which will help you greatly to come out of current distress over time.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow up.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor